Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 126, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 27, 2017, 8:08 PM CDT for Morton County, Stevens County, Kansas. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2017, 8:08 PM CDT (01:08 UTC)
- Expired
- May 27, 2017, 9:00 PM CDT
- In force
- 52 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Morton County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 158 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 8:20 PM CDT | TSTM WND GST 60 | 8 Ssw Feterita, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 5:27 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.1 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 86 J/kg
- Mixed-layer CIN
- -188 J/kg
- Mixed-layer LCL
- 1608 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.3
The text
As transmitted.
802
WUUS53 KDDC 280108
SVRDDC
KSC129-189-280200-
/O.NEW.KDDC.SV.W.0126.170528T0108Z-170528T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
808 PM CDT SAT MAY 27 2017
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southeastern Morton County in southwestern Kansas...
Southern Stevens County in southwestern Kansas...
* Until 900 PM CDT
* At 806 PM CDT, a severe thunderstorm was located 5 miles southeast
of Rolla, or 15 miles southwest of Hugoton, moving east at 60 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Hugoton, Rolla, Feterita and Wilburton.
This warning replaces and extends the previous severe thunderstorm
warning.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3699 10183 3720 10177 3715 10111 3700 10110
TIME...MOT...LOC 0106Z 292DEG 50KT 3705 10159
HAIL...1.25IN
WIND...60MPH
$$
RBURG1 follow-up statement
843
WWUS53 KDDC 280132
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
832 PM CDT SAT MAY 27 2017
KSC129-280141-
/O.CAN.KDDC.SV.W.0126.000000T0000Z-170528T0200Z/
Morton KS-
832 PM CDT SAT MAY 27 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MORTON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 100 AM CDT for
southwestern Kansas.
LAT...LON 3700 10155 3718 10155 3715 10111 3700 10110
TIME...MOT...LOC 0131Z 273DEG 32KT 3701 10130
$$
KSC189-280200-
/O.CON.KDDC.SV.W.0126.000000T0000Z-170528T0200Z/
Stevens KS-
832 PM CDT SAT MAY 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHERN STEVENS COUNTY...
At 831 PM CDT, a severe thunderstorm was located 11 miles northwest
of Hooker, or 11 miles south of Hugoton, moving east at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hugoton and Feterita.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3700 10155 3718 10155 3715 10111 3700 10110
TIME...MOT...LOC 0131Z 273DEG 32KT 3701 10130
HAIL...1.25IN
WIND...60MPH
$$
RBURGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 7:02 PM CDT, 1 hour 6 minutes earlier.
Area forecast discussion, May 27, 7:02 PM CDT, 1 hour 6 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 702 PM CDT Sat May 27 2017 ...Updated for aviation discussion... .SHORT TERM...(This evening through Sunday) Issued at 1245 PM CDT Sat May 27 2017 N/NE winds prevail this afternoon with considerable stratocumulus. Despite this, temperatures are warming into the 70s, and with dewpoints holding in the 50s, there is still enough instability (and bulk shear) for lingering convective concerns through this evening. Convective initiation has already occurred near Great Bend, and will need to monitor the eastern zones for strong to severe storms through this afternoon. Additionally, upslope E/NE flow is expected to incite a crop of scattered thunderstorms across E/SE Colorado this afternoon, with many models indicating this activity will impact the far SW zones (Stanton, Morton, Stevens counties). SPC upgraded these areas to a slight risk for a large hail threat for late this afternoon and evening. Bulk shear is still 40-45 kts in this region, so rotating updrafts and associated hail threat are possible. Expect this threat to remain relegated to far SW Kansas into this evening. Tonight...Decreasing clouds and diminishing N/NW winds. Lows Sunday morning in the upper 40s and lower 50s. Sunday...A pleasant day for the Memorial Day weekend. Sunny and dry for all of SW KS, with temperatures near late May normals, in the upper 70s to lower 80s. Tame NW breeze at 10-20 mph. .LONG TERM...(Sunday night through Saturday) Issued at 245 PM CDT Sat May 27 2017 Synoptic pattern of stationary closed low near Hudson Bay, and broad ridging over the western U.S., is forecasted by all models to persist next week. This is a pattern that is quite unfavorable for severe weather, unusual for this time of year. Still, models also show shower and thunderstorm chances, on a late day, isolated to scattered basis, continuing almost daily next week. Weak NW flow aloft will be maintained, which will aid in directing mountain convection toward SW KS each afternoon and evening. Certainly, some stronger storms with hail and wind potential are inevitable, but these will be isolated at best. Moisture will remain sufficient for daily crops of convection, but with the loss of jet stream energy, widespread severe weather is not expected. Rain coverage will average 30-40% each afternoon/evening (scattered category) each day Memorial Day through Thursday. Certainly not wash out scenarios, but rain chances will persist daily. Friday...Flow becomes very summer-like, weak and nebulous across the plains, under broad ridging, with the jet stream retreating to Canada. Still, models concur on scattered thunderstorm coverage continuing in the afternoon/evening. Locally heavy rain with slow storm movement is likely, but severe weather is very unlikely. Same song, next verses next weekend. Finally, long range ECMWF shows another trough digging into the Great Basin around June 5, which should improve the flow over the plains and the prospect for strong to severe convection. Afternoon temperatures will hold near late May/early June normals (upper 70s to lower 80s) through the forecast period. Overnight lows will gradually grow milder through the period. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 659 PM CDT Sat May 27 2017 North winds in the wake of a cold front will gradually diminish through 08z. There is a small chance that thunderstorms in eastern Colorado will move east and affect KGCK and KDDC after 03z. Otherwise VFR conditions can be expected. && .PRELIMINARY POINT TEMPS/POPS... DDC 52 78 52 81 / 20 0 0 10 GCK 50 78 49 80 / 40 0 0 20 EHA 48 76 50 80 / 40 0 0 10 LBL 52 78 50 82 / 30 0 0 10 HYS 52 78 52 78 / 10 0 0 10 P28 56 81 55 85 / 10 0 0 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Turner LONG TERM...Turner AVIATION...Finch
Hazardous weather outlook, May 27, 3:40 AM CDT, 16 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 340 AM CDT Sat May 27 2017 KSZ030-031-043>046-061>066-074>081-084>090-280845- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 340 AM CDT Sat May 27 2017 /240 AM MDT Sat May 27 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Scattered thunderstorms will be possible across portions of west central and central Kansas this morning. The strongest storms could produce small hail and gusty winds. Additional thunderstorms will be possible across far western Kansas late this afternoon into this evening. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Flooding: Limited risk * Lightning: Significant risk .DAYS TWO THROUGH SEVEN...Sunday through Friday. Days 2-7 Discussion ------------------- Isolated thunderstorms will be possible Monday and Tuesday evenings. It is too early to tell if any of these storms will be severe. A better chance of thunderstorms exist Wednesday into the later part of the week. It is too early to tell if any of these storms will be severe. Days 2-7 Hazards ---------------- * Sunday No hazards. * Monday - Lightning: Limited risk * Tuesday No hazards. * Wednesday No hazards. * Thursday No hazards. * Friday No hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, May 27, 7:02 PM CDT, 1 hour 6 minutes before
Special Weather Statement National Weather Service Dodge City KS 702 PM CDT SAT MAY 27 2017 KSZ061-074-280100- Stanton KS-Hamilton KS- 702 PM CDT SAT MAY 27 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HAMILTON AND STANTON COUNTIES UNTIL 800 PM CDT/700 PM MDT/... At 701 PM CDT/601 PM MDT/, Doppler radar was tracking a strong thunderstorm 9 miles northeast of Two Buttes, or 25 miles northeast of Springfield, moving southeast at 35 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Johnson City, Manter and The Saunders Elevator. A severe thunderstorm watch remains in effect until 100 AM CDT/midnight MDT/ for southwestern Kansas. LAT...LON 3786 10204 3786 10167 3739 10156 3740 10204 TIME...MOT...LOC 0001Z 297DEG 29KT 3763 10224 RBURG
Special weather statement, May 27, 7:15 PM CDT, 53 minutes before
Special Weather Statement National Weather Service Dodge City KS 715 PM CDT SAT MAY 27 2017 KSZ084-280115- Morton KS- 715 PM CDT SAT MAY 27 2017 ...SIGNIFICANT WEATHER ADVISORY FOR MORTON COUNTY UNTIL 815 PM CDT... At 714 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles south of Stonington, or 18 miles northwest of Elkhart, moving southeast at 35 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Elkhart, Rolla, Richfield, Wilburton, Point of Rocks at Cimarron Grassland and Cimarron Grassland Recreation Area. A severe thunderstorm watch remains in effect until 100 AM CDT for southwestern Kansas. LAT...LON 3738 10204 3738 10156 3699 10156 3699 10204 TIME...MOT...LOC 0014Z 297DEG 29KT 3716 10217 RBURG
Special weather statement, May 27, 7:58 PM CDT, 10 minutes before
Special Weather Statement National Weather Service Dodge City KS 758 PM CDT SAT MAY 27 2017 KSZ061-062-074-075-280200- Stanton KS-Kearny KS-Hamilton KS-Grant KS- 758 PM CDT SAT MAY 27 2017 ...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON...KEARNY...GRANT AND STANTON COUNTIES UNTIL 900 PM CDT/800 PM MDT/... At 757 PM CDT/657 PM MDT/, Doppler radar was tracking a strong thunderstorm 5 miles south of Syracuse, moving southeast at 30 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Ulysses, Lakin, Syracuse, Johnson City, Deerfield, Manter, Coolidge, Kendall, Big Bow, Hickok, Medway and The Milepost Elevator. A severe thunderstorm watch remains in effect until 100 AM CDT/midnight MDT/ for southwestern Kansas. LAT...LON 3752 10202 3825 10203 3825 10114 3745 10113 TIME...MOT...LOC 0057Z 309DEG 28KT 3791 10173 RBURG
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 7:02 PM CDT | Special Weather Statement | DDC | Stanton | 58 min |
| May 27, 7:15 PM CDT | Special Weather Statement | DDC | Morton | 60 min |
| May 27, 7:21 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 54 min |
| May 27, 7:58 PM CDT | Special Weather Statement | DDC | Grant, Hamilton, Kearny, Stanton | 62 min |
| May 27, 8:51 PM CDT | Severe Thunderstorm Warning | DDC | Meade, Seward, Stevens | 54 min |
| May 27, 9:41 PM CDT | Special Weather Statement | DDC | Meade, Seward | 64 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.